Keflex And Blood Sugar Level

Keflex, Panixine

Keflex, Panixine

QUESTION: How can Keflex affect blood sugar level?


ANSWER: Hi,

It is very good that you try to establish a connection between the antibiotic usage, like Keflex and your blood glucose concentration.

However, in purpose to understand why this antibiotic and all the others are causing reduction in the blood glucose concentration, I have to explain you few things.

  • At first, just for your information, I will mention that Keflex is a brand name of Cephalexin. In general, this antibiotic is used for the treatment of urinary infections and infection of the respiratory system.

  • Second thing is that when you are infected by certain bacteria, your organism tries to fight against the invader.

    This is some kind of stress for the organism, which leads to elevated secretion of the stress hormones, which are adrenalin and noradrenalin.

    However, you have to know that when your body produces more of these stress hormones, your blood glucose level is high due to their effect on liver.

    You have to know that those hormones stimulate the hydrolysis of glycogen (the glucose store in the liver), which leads to release of glucose in the blood stream.

    As you can imagine, after the hydrolysis your blood glucose gets higher than normal.

  • In addition, you have to know that the major function of Keflex is to kill the bacteria and to stop the infection. In this way, it would lead to a recovery from infection and stress.

    While you are using antibiotics, you might experience episodes of low blood glucose, level.

    This generally happens during the first 2-3 days of the treatment, when your body adjusts to the antibiotic.

    Other thing, which is important in this case, is that Liquid Keflex (suspension) contains plenty of sugars.

    That means that when you are using it, you are ruing your meal plan, by acquiring more glucose than it is planned.

    Of course, as you can imagine this can cause elevation of the blood glucose level, but this effect is observed mainly during the second three days of the treatment.

    When you stop using the antibiotic your blood glucose level will come back to normal.

    Besides, if you control glucose level in your bloodstream, this won’t happen.

    Hope it helped!

    Dr.Alba

  • Click here to post comments or follow up

    Ask the Doctor now? Simply click here to return to Side effects of Diabetes.

    Explore More...